Fentanyl Overdose: Signs, Symptoms, & Treatment

Home » Drugs » Fentanyl » Fentanyl Overdose: Signs, Symptoms, & Treatment
Fentanyl overdose

Synthetic opioids, like fentanyl, are the leading cause of death by overdose nationwide.1 If you or a loved one misuses fentanyl, it is critical to know the signs and symptoms of a fentanyl overdose so you can seek emergency medical attention as soon as possible.

Signs of Overdose

Fentanyl is an FDA-approved drug for treating severe pain, such as breakthrough cancer pain. It is also an extremely dangerous and potent opioid that’s 50-100 times stronger than morphine.2

Doctors prescribe fentanyl with caution. However, illegal manufacturing versions are available. Often, dealers cut drugs like heroin, cocaine, methamphetamine, and MDMA with fentanyl to increase profits and potency. They do this without telling their buyers, which often leads to accidental overdoses.

Here are the signs and symptoms of fentanyl overdose to be aware of:3

  • Blue lips and fingernails
  • Pale skin
  • Inability to speak
  • Faint heartbeat
  • Slow respiratory rate
  • Unconsciousness or coma
  • Limp legs and arms
  • Pinpoint pupils
  • Choking or gurgling sounds
  • Vomiting
signs Fentanyl overdose

If you suspect someone has overdosed on fentanyl, call 911 immediately and stay with them until the first responders arrive.

How to Treat a Fentanyl Overdose

If someone using fentanyl shows overdose symptoms, such as being unresponsive and having shallow breaths or weak heartbeat, call 911 immediately. If you or the person has the life-saving opioid overdose medication, naloxone (Narcan), then you’ll want to administer it, following the instructions very carefully.

If you don’t have access to naloxone and they are not breathing, administer CPR. The dispatch personnel from the emergency services will walk you through this process.

If the person is breathing but making gurgling sounds or vomiting, you will want to roll someone onto their side so that they don’t choke on their vomit.

Once medical personnel arrive, step back so they can administer medical treatment to the person overdosing on fentanyl. Try to remain calm and provide as many details to the first responders as possible, such as:

  • When they last used fentanyl
  • How much fentanyl they used
  • Whether they used any other substances

The next thing to expect is for them to provide emergency medical treatment. They will check vital signs, including placing a blood pressure cuff, applying an oxygen mask, and place an IV line into the patient. They will also administer naloxone to rapidly reverse the life-threatening respiratory effects of the fentanyl overdose. 

Naloxone for Fentanyl Overdose

Narcan (naloxone) is safe and easy to give. It is a medication that reverses the effects of an opioid overdose. You can inject it or administer it as a nasal spray. The nasal spray formulation is much easier to administer—even for people without any medical training.3

If you or someone you know uses fentanyl or any other opioid, you should buy naloxone and carry it with you.

In many states, Narcan is available at pharmacies like Walgreens and CVS without a prescription. All you have to do is speak to the pharmacist and they will dispense it for you. Some states even have local organizations that provide naloxone to at-risk people for free.

Transitioning to an Addiction Treatment Program

Overdosing on fentanyl may be a sign that you are struggling with an addiction to fentanyl or another drug that was cut with fentanyl. After you are stabilized in the hospital, you may want to consider transitioning into a drug addiction treatment program where you can start on your recovery journey. The hospital staff can help refer you to a rehab program they think will best suit your needs.

Treatment occurs on an inpatient or outpatient basis, with inpatient rehab being the most intensive and structured option. It’s a solid option for someone with a severe addiction or without a sober support system at home. Many inpatient programs also offer medical detox services to manage painful fentanyl withdrawal symptoms.

Outpatient fentanyl addiction treatment offers more freedom at a lower price for people who need to continue working or fulfilling other obligations while in recovery. Both types of opioid addiction treatment programs help you learn coping mechanisms to deal with stressors in everyday life as well as drug-using triggers.

Don’t delay your recovery any longer—give our 24/7 helpline a call at 1-800-429-7690 to find a fentanyl or opioid addiction treatment program that’s right for you.

Frequently Asked Questions About Fentanyl Overdose

How Strong is Fentanyl?

Fentanyl is 50-100 times stronger than morphine.2 Doctors typically prescribe this for patients with chronic pain who have built a tolerance to other opioid medications. Fentanyl overdose is responsible for 53% of deaths by drug misuse. It takes a dose of fewer than two milligrams of fentanyl to be fatal. Studies show that 42,700 deaths in 2020 were related to a fentanyl overdose.4

Fentanyl overdose facts

What is Fentanyl Used For?

Fentanyl is sold under the brand names, Actiq, Sublimaze, and Duragesic. It is classified as an analgesic (pain medication), and doctors prescribe it for severe acute pain, chronic pain, and opioid-tolerant patients.5 

How Long Does Fentanyl Stay in Your System?

Fentanyl stays in your system for between eight hours to 90 days, depending on the test administered to determine levels. Here is a general guideline for how long fentanyl stays in your system:6

  • Urine: 8-24 hours after use
  • Hair follicle: 90 days after use
  • Blood: 12 hours after use
  • Saliva: 1-3 days after use

Is Fentanyl Different from Oxycodone?

Yes. These two drugs are vastly different from one another. The most significant difference between fentanyl and oxycodone is their potency. Fentanyl is 100 times more potent than morphine, and oxycodone is 1.5 times stronger than morphine.7

Is a Fentanyl Overdose Fatal?

Yes, it is possible to die from an overdose of fentanyl.7 If you regularly use opioids or other drugs, you should considering buy fentanyl test strips to test your drugs for the presence of fentanyl. This will help reduce your risk of overdose, as you can discard your drugs if they contain a fentanyl analog. Another way to prevent overdose is to seek a fentanyl addiction treatment program where you can build the foundation for a sober life.

What Do You Do if You Witness Someone Overdosing on Fentanyl?

Call 911 immediately. At the first sign of a drug overdose, you need to take quick action. Fatal respiratory depression occurs rapidly after a fentanyl overdose. If you know CPR, administer this technique if the person is not breathing. Position the person safely on their side until medics arrive. Administer naloxone/Narcan if you have it on you and monitor their vital signs. If breathing doesn’t return, you may need to give an additional naloxone dose.

Fentanyl Overdose Resources:

1. National Institute on Drug Abuse (2021, January) Overdose Death Rates.

2. Center for Disease Control and Prevention (2021, February) Fentanyl | CDC’s Response to the Opioid Overdose Epidemic.

3. National Institute on Drug Abuse (2021, June) Naloxone DrugFacts.

4. National Center for Drug Abuse Statistics Fentanyl Abuse Statistics.

5. Drug Enforcement Agency (2020, April) Fentanyl.

6. National Library of Medicine Silverstein JH, Rieders MF, McMullin M, Schulman S, Zahl K. (1993, March) An analysis of the duration of fentanyl and its metabolites in urine and saliva. Anesthesia and analgesia 76(3), 618-621.

7. Centers for Disease Control and Prevention Calculating Total Daily Dose of Opioids For Safer Dosage.

Ready to Get Help?

Let our team of Addiction Counselors help find the Right Rehab for You!

Type city, state, resources keyword
Generic filters